Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 7, NWS Denver/Boulder, CO

May 22, 1999Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 22, 1999, 6:04 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 22, 1999, 6:04 PM MDT (00:04 UTC)
Expired
May 22, 1999, 6:30 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 82 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:00 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-147 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KDEN 230005 RRA
TORDEN
COC039-073-230030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
604 PM MDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF LIMON

* UNTIL 630 PM MDT

* AT 601 PM MDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A POSSIBLE 
TORNADO  8 MILES WEST OF LIMON...MOVING SOUTHEAST AT 35 MPH.

THIS STORM WILL REACH LIMON BY 620 PM.  IF YOU ARE IN LIMON TAKE 
COVER IMMEDIATELY

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3936 10399 3910 10371 3922 10352 3947 10390

GIMMESTAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 22, 3:05 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 22, 3:05 PM MDT, 2 hours 59 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
305 PM MDT SAT MAY 22 1999

STORMS INCREASING IN COVERAGE ACROSS CWA...ESPECIALLY EASTERN
PLAINS.  SURFACE FRONT ACTING AS TRIGGER FOR DEVELOPMENT.  TORNADO
WATCH ALREADY ISSUED.

AFTER EVENING CONVECTION ACROSS PLAINS...UPSLOPE INTENSIFIES AS LOW
LEVEL MOISTURE INCREASES.  WILL MENTION FOG IN ZONES TONIGHT...SOME
AREAS COULD SEE DENSE FOG...ESPECIALLY EAST OF LIMON TO GREELEY
LINE.  SHOWERS SHOULD LINGER ACROSS MOUNTAINS AND HIGHER FOOTHILLS
AS UPSLOPE PUSHES FURTHER WEST.

ON SUNDAY...MODELS INDICATE A MORE STABLE AIRMASS...WHICH SHOULD
KEEP CONVECTION TO A MINIMUM.  LATE MORNING BREAKS IN CLOUD COVER
SHOULD ALLOW FOR ENOUGH SUN TO WARM THE LOWER LAYERS ENOUGH TO
WARRANT THE MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS.  EXTREME
NORTHEAST ZONES MAY BE TOO STABLE FOR ANY CONVECTION...BUT WILL
LEAVE SOME CHANCE OF SHOWERS THERE.  GUIDANCE TEMPERATURES SEEM TOO
WARM SUNDAY...BASED ON THICKNESS VALUES.

A BETTER CHANCE FOR DECENT CONVECTION MONDAY AFTERNOON AS SOUTHEAST
FLOW BRINGS A RETURN OF LOW LEVEL MOISTURE.  SHEAR ALSO BECOMES
FAVORABLE...AS UPPER LEVEL WINDS STRENGTHEN IN RESPONSE TO CUTOFF
LOW OVER ARIZONA BEGINNING TO MOVE NORTHEAST.  MODIFIED CAPE VALUES
SHOW READINGS OF 1500 JULES BY 00Z TUESDAY.  THUS...HIGHER POPS THAN
GUIDANCE WARRANTED FOR MOST ZONES.

THE UPPER LOW SHOULD CONTINUE TO GRADUALLY MOVE TOWARD THE AREA
DURING THE WEEK...WITH A BETTER CHANCE FOR CONVECTION EACH DAY.  IN
ADDITION...TEMPERATURES TO SHOW A COOLING TREND.   D-L

.DEN...NONE.

In the hours before

Special weather statement, May 22, 4:10 PM MDT, 1 hour 54 minutes before
COZ044-222220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT SAT MAY 22 1999

A SEVERE THUNDERSTORM WARNING IN EFFECT FOR

  SOUTHERN MORGAN COUNTY

EXPIRES AT 415 PM MDT.

GARD...WFO BOULDER

LAT...LON 4017 10410 4001 10412 4001 10368 4026 10369
Special weather statement, May 22, 4:10 PM MDT, 1 hour 54 minutes before
COZ044-222220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT SAT MAY 22 1999

A SEVERE THUNDERSTORM WARNING IN EFFECT FOR

  SOUTHERN MORGAN COUNTY

EXPIRES AT 415 PM MDT.

GARD...WFO BOULDER

LAT...LON 4017 10410 4001 10412 4001 10368 4026 10369
Special weather statement, May 22, 4:40 PM MDT, 1 hour 24 minutes before
COZ044-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT SAT MAY 22 1999

A SEVERE THUNDERSTORM WARNING IN EFFECT FOR

  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

EXPIRES AT 445 PM MDT.

GARD...WFO BOULDER
Special weather statement, May 22, 4:40 PM MDT, 1 hour 24 minutes before
COZ044-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT SAT MAY 22 1999

A SEVERE THUNDERSTORM WARNING IN EFFECT FOR

  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

EXPIRES AT 445 PM MDT.

GARD...WFO BOULDER
Special weather statement, May 22, 5:40 PM MDT, 24 minutes before
COZ044-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
540 PM MDT SAT MAY 22 1999

A SEVERE THUNDERSTORM WARNING IN EFFECT FOR

  SOUTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO

EXPIRES AT 545 PM MDT.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:30 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver45 min
May 23, 2:52 PM MDTSevere Thunderstorm WarningBOUPark38 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.